MAUDE Adverse Event Report: COOK INC TURBO-JECT SINGLE LUMEN BEDSIDE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT SINGLE LUMEN BEDSIDE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G23712
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a turbo-ject® single lumen bedside power-injectable picc had a "blood leakage" issue following implantation.The device was implanted in the user facility's or on (b)(6) 2020.Afterwards, the patient was transferred to follow antibiotherapy (atb).Around 6pm on (b)(6) 2020, a leakage was noted between the catheter and the purple hub.The device was then rinsed with a 10ml syringe filled with saline (naci 0.9%) and a "visible drip flow".The anesthesiologist was informed of the leak, but "a final dose of atb iv over 1 hour [was] required at the lowest possible rate" so infusion continued.The atb was plugged in at 6:30 pm, but the leak was still present.After 5 minutes, the patient's alarm rang as blood was noted to be leaking from between the catheter and the hub.Ultimately, the device was removed and antibiotherapy was stopped earlier than expected.No other adverse effects have been reported.Additional information regarding the patient, device, and event has been requested but is currently unavailable.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation ¿ evaluation it was reported by chu's children's hospital department that a catheter from a turbo-ject® single lumen bedside power-injectable picc (upics-3.0-ct-40nt-1110, lot number 13184634) was leaking.The device was placed in the patient's right basilic vein on 25aug2020 and secured to the patient with the statlock included in the set.On 28august2020, a leak was detected between the catheter and the purple hub.The catheter was rinsed with 10ml saline (naci 0.9%).An anesthesiologist was informed and identified the same leak.The patient required a final dose of intravenous antibiotic therapy over 1 hour at the lowest possible rate.After 5 minutes of antibiotic therapy, the patient identified blood leaking in the same place as the device was previously identified as leaking.The catheter was removed but not replaced.The antibiotic therapy treatment could not be completed intravenously and therefore, was completed by mouth.An icu medical two-way valve was attached to the picc line and an anti-tamper device was not used.The catheter was locked with saline when not in use.The patient activity level was described as a child in a wheelchair.A review of documentation including the complaint history, device history record (dhr), and quality control, as well as a visual inspection of the returned device, was conducted during the investigation.One turbo-ject single lumen bedside power injectable picc was returned for evaluation.A visual examination of the device noted that the clear tubing was partially separated inside the purple hub.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) found that current quality controls are in place to assure functionality and device integrity prior to shipping.A review of the device history records (dhr) for lot 13184634 and component lot ic13024939 found no nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with these lot numbers.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The instructions for use (ifu) provides the following information to the user related to the reported failure mode: warnings -the safe and effective use of turbo-ject picc lines with power injector pressures set above 325 psi has not been established -do not power inject if maximum injection rate cannon be verified to meet limit printed on catheter hub or extension tube.Precautions ¿ if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Catheter maintenance.If clc-2000, microclave or other needless adapters approved for saline only lock are used, saline only catheter lock may be used.Catheter lock should be reestablished after every use or at least every 24 hours.¿lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing heparin lock.Based on the information provided, examination of the returned product, and the results of our investigation, a definitive root cause could not be established.The appropriate personnel have been notified.Appropriate measures have been initiated to address this failure mode.A capa was identified to be in progress to further investigate this failure mode with this device.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided by the customer on 22sep2020.The catheter was placed in the patient's right basilic vein and was secured to the patient using the securement device (statlock) provided the set.Antibiotic therapy was described to be the indication for placement.A competitor's two-way valve was attached to the hub of the catheter.The catheter was locked with saline when not in use.An anti-tamper/anti-reflux device was not attached to the catheter.A partial separation was identified when the catheter was being flushed before "antibiotic infusion (at the verification stage)".The device was removed but not replaced.Antibiotics were continued by mouth instead of intravenously.

Brand Name
TURBO-JECT SINGLE LUMEN BEDSIDE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10553202
Report Number1820334-2020-01711
Device Sequence Number3749727
Product Code LJS
UDI-Device Identifier00827002237124
UDI-Public(01)00827002237124(17)220511(10)13184634
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K111244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/11/2022
Device Model NumberG23712
Device Catalogue NumberUPICS-3.0-CT-40NT-1110
Device Lot Number13184634
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2020
Initial Date Received by Manufacturer 09/07/2020
Supplement Date Received by Manufacturer09/22/2020
11/03/2020
Initial Report FDA Received Date09/18/2020
Supplement Report FDA Received Date10/06/2020
11/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ICU MEDICAL TWO-WAY/BIDIRECTIONAL VALVE
Patient Age5 YR